Ohio, 2012Flash Flood in Ohio, March 15, 2012
March 15, 2012 · NWS RLX · 1 event in 1 county or zone
A mid and upper level disturbance dropped southeast during the morning. Well south of any organized surface front, the air was moisture laden.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid and upper level disturbance dropped southeast during the morning. Well south of any organized surface front, the air was moisture laden. This triggered rounds of showers and thunderstorms dropping through southeast Ohio into southern West Virginia during the early morning hours. The ground was already wetter than normal. The emerging spring vegetation was not a major consumer of water. Rain amounts were estimated around 2.5 inches in southern Gallia County from predawn into the early afternoon. Minor small stream flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 15, 9:55 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 15, 9:55 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 AM EDT THU MAR 15 2012
.SYNOPSIS...
UPPER LEVEL DISTURBANCES WITH SHOWERS TODAY INTO SATURDAY. HIGH
PRESSURE SUNDAY INTO EARLY NEXT WEEK. QUITE WARM THROUGHOUT.
&&
.NEAR TERM /THROUGH TONIGHT/...
1030 AM UPDATE...SOME CLEARING NOTED ACROSS EASTERN KY THIS MORNING.
BELIEVE THIS WILL FILL IN OVER THE COURSE OF THE NEXT FEW HOURS
AND HAVE INCREASED SKY COVER AND LOWERED MAX TEMPS A BIT FOR THIS
AFTERNOON. ALSO INCREASED POPS TO HIGH CHANCE AS NEW CONVECTIVE
DEVELOPMENT CONTINUES TO TAKE PLACE TO THE WEST ACROSS OHIO. GIVEN
UNORGANIZED NATURE OF THESE STORMS IT WILL BE TOUGH TO PINPOINT
EXACT TIMING BUT GENERALLY CONTINUE TO EXPECT A SLIGHT LULL IN
PRECIP REMAINDER OF THIS MORNING ACROSS CENTRAL AND WESTERN ZONES
BEFORE STORM COVERAGE INCREASES AGAIN LATER THIS AFTERNOON.
PREVIOUS DISCUSSION...
A DISTURBANCE IS EVIDENT ON RADAR AND SATELLITE MOVING
INTO THE REGION FROM THE WEST EARLY THIS MORNING. HAVE ATTEMPTED
TO TIME THIS FEATURE ACROSS THE FORECAST AREA. BEHIND THE
FEATURE...ABUNDANT MOISTURE REMAINS. THINK THIS WILL LEAD TO A
DECENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
WITH SO MUCH MOISTURE AROUND...CAN NOT RULE OUT SOME SHOWERS OR
THUNDERSTORMS LATER IN THE NIGHT AS WELL.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
MDLS CONT TO HAVE THEIR USUAL STRUGGLES REGARDING INDIVIDUAL UPR
DISTURBANCES ARND NORTHERN PERIPHERAL OF RIDGE. THIS CONT TO PRESENT
A LOW CONFIDENCE FCST REGARDING PCPN CHANCES/TIMING AND ULTIMATELY
MAXT. AS IT STANDS THE HIGHEST CONFIDENCE ON PCPN CHANCES IS
FRI...WITH LKLY POPS ACROSS SOUTHERN HALF OF CWA. MOST OF THE
THUNDER SHOULD BE DIURNALLY DRIVEN BUT DID KEEP SCHC DURING THE
NIGHT.
GIVEN REASONING ABOVE...LEANED TOWARD LWR END OF GUIDANCE FOR HIGHS.
SHOULD ANY DAY END UP MAINLY PCPN FREE...THEN TEMPS ARND 80F ARE
LIKELY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MODELS STRENGTHEN UPPER LEVEL RIDGE BY SUNDAY...WHICH WILL DOMINATE
SUNDAY INTO EARLY NEXT WEEK. EXPECT GENERALLY DRY BUT QUITE WARM
CONDITIONS.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
MOISTURE WILL BE INCREASING ACROSS THE REGION THIS MORNING AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH. THIS DISTURBANCE WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. WITH A MOISTURE LADEN
ATMOSPHERE REMAINING BEHIND THE DISTURBANCE THIS AFTERNOON...SOME
DAYTIME HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND COULD
LINGER WELL INTO THE EVENING HOURS. OUTSIDE OF SHOWERS AND
THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING.
SOME PATCHY FOG COULD FORM LATE TONIGHT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE...MEDIUM.
ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z FRIDAY...
COULD SEE BRIEF DROPS INTO IFR IN HEAVIER SHOWERS AND THUNDERSTORMS
FRIDAY INTO SATURDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ005>007-
013-014-024>026.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ066-067-
075-083>087.
KY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ101>103-
105.
VA...NONE.
&&
SYNOPSIS...RPY/JMV/30
NEAR TERM...RPY/50
SHORT TERM...30
LONG TERM...JMV
AVIATION...RPYHazardous weather outlook, Mar 15, 9:15 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 AM EDT THU MAR 15 2012
KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013-014-024>026-
161415-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-
MINGO-LOGAN-BOONE-
1015 AM EDT THU MAR 15 2012
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ076-VAZ003-004-WVZ008>011-015>020-027>040-046-047-161415-
WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1015 AM EDT THU MAR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 15, 8:35 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
935 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0917 AM HAIL STOLLINGS 37.84N 81.97W
03/15/2012 U0.50 INCH LOGAN WV PUBLIC
EVENT OCCURRED BETWEEN
902 AM 03/15/2012 AND 917 AM 03/15/2012
&&
NNNNLocal storm report, Mar 15, 9:02 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1002 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL 1 ENE TEAYS VALLEY 38.45N 81.91W
03/15/2012 E0.25 INCH PUTNAM WV NWS EMPLOYEE
&&
EVENT NUMBER RLX1200185
CLLocal storm report, Mar 15, 9:57 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1057 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM FLASH FLOOD 2 N LOGAN 37.87N 81.99W
03/15/2012 LOGAN WV TRAINED SPOTTER
WATER ENTERNING THE FAMILY DOLLAR STORE ON ROUTE 10
&&
EVENT NUMBER RLX1200186
26Local storm report, Mar 15, 9:59 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FLASH FLOOD DINGESS 37.87N 82.17W
03/15/2012 MINGO WV 911 CALL CENTER
HOMES FLOODED IN DINGESS
&&
EVENT NUMBER RLX1200187
26Local storm report, Mar 15, 10:37 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1137 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM FLASH FLOOD ENE YAWKEY 38.23N 81.97W
03/15/2012 LINCOLN WV 911 CALL CENTER
INTERSECTION OF RT 3 AND RT 214 IN YAWKEY IS UNDERWATER
&&
EVENT NUMBER RLX1200188
26Special weather statement, Mar 15, 10:40 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1140 AM EDT THU MAR 15 2012
OHZ086-WVZ006>008-014-015-151645-
CABELL WV-GALLIA OH-JACKSON WV-KANAWHA WV-MASON WV-PUTNAM WV-
1140 AM EDT THU MAR 15 2012
...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT
MASON...NORTHEASTERN CABELL...NORTHERN KANAWHA...PUTNAM...SOUTH
CENTRAL GALLIA AND SOUTH CENTRAL JACKSON COUNTIES...
AT 1134 AM EDT...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WAS
LOCATED 12 MILES NORTHWEST OF WINFIELD...MOVING SOUTHEAST AT 30 MPH.
THIS STORM WILL PRODUCE LOCALLY HEAVY DOWNPOURS AND HAIL UP TO DIME
SIZE.
THIS STORM WILL BE NEAR ELEANOR AROUND 1145 AM...WINFIELD AROUND
NOON...CROSS LANES AROUND 1215 PM...CHARLESTON AROUND 1230 PM AND
COAL FORK AROUND 1245 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 32 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
122 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 14...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 93 AND 95.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3867 8235 3889 8201 3842 8133 3822 8169
3828 8181 3831 8181 3832 8183 3831 8187
3855 8230 3858 8229 3859 8236Flash Flood, Gallia
- When
- March 15, 11:10 AM EST to 1:10 PM EST
- Where
- Gallia County, 3 mi N of Sand Fork to 4.52 mi E of Mercerville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 38.763, -82.380
Streams overflowed and blocked roads. One small private wood bridge was destroyed in Walnut Township.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Michigan, March 15, 2012$13 million · EF3 · 56 events
- Flash Flooding and Hail in West Virginia, March 15, 2012$6.9 million · 1.75 in hail · 8 events
- Hail in Georgia, March 15, 2012$4.8 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Kentucky, March 15, 20126 injured · $39,000 · 1.75 in hail · 24 events
- Hail in Ohio, March 15, 2012$95,000 · 1.75 in hail · 30 events
- Flash Flooding and Flooding in Missouri, March 15 to 20, 2012$57,000 · 1.75 in hail · 40 events
- Debris Flow and Flooding in Idaho, March 15, 2012$250,000 · 3 events
- Flash Flood and Hail in Alabama, March 15, 20121 injured · $46,000 · 1 in hail · 16 events
- Debris Flow and Flood in Washington, March 15, 2012$100,000 · 3 events
- Flash Flooding and Hail in Tennessee, March 15, 2012$9,000 · 1.75 in hail · 35 events
- Lightning Strike in Indiana, March 15, 20124 injured · 1 event
- Flash Flooding and Hail in Missouri, March 15 to 16, 20122.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370531.